The result is that the original infection slowly extends. Often the patient and/or their doctor believe they have a dermatitis, hence the use of a topical steroid cream. The steroid cream dampens down inflammation so the condition feels less irritable. But when the cream is stopped for a few days the itch gets worse, so the steroid cream is promptly used again. The more steroid applied, the more extensive the fungal infection becomes.
Compared with an untreated tinea corporis, tinea incognito:
- Has a less raised margin,
- Is less scaly,
- More pustular,
- More extensive,
- And more irritable.
There may also be secondary changes caused by long term use of a topical steroid such as:
- Atrophy (thin skin, stretch marks (striae) in the skin folds).
- Purpura (bruising) and telangiectasia (broken blood vessels).
Any organism causing tinea corporis may cause tinea incognito, but Trichophyton rubrum is the most common in New Zealand.
Diagnosis of tinea incognito
The diagnosis of tinea is made by taking skin scrapings for microscopy and culture.
- Because of misdiagnosis, scrapings to make the diagnosis have often been delayed for months.
- If steroid cream has recently been applied, there is little surface scale to scrape off so the laboratory may report the specimen to be inadequate or negative.
- A few days after stopping the steroid cream, the rash becomes very inflamed and more fungal elements may be seen on microscopy than usual.
- The responsible organism generally grows promptly in culture.
If a skin biopsy is performed, the pathology of tinea incognito reveals the organisms.
Treatment of tinea incognito
- The topical steroid should be discontinued
- Bland antipruritic lotions can be applied
- Standard antifungal treatment should be used